The national fentanyl epidemic has unfortunately spread into California and our High Desert community. Recently the news has been filled with sad instances of student fentanyl overdoses on California school campuses and we have discovered fentanyl on high desert school campuses as well. HUSD is committed to student safety and informing our community about the dangers of drugs like fentanyl.
Fentanyl is a synthetic opioid that is 50 times more potent than heroin and 100 times more potent than morphine. Just two milligrams of fentanyl, which is equal to 10-15 grains of table salt, is considered a lethal dose. Overdose deaths linked to synthetic opioids like fentanyl increased over 300% among teenagers in the last two years. Fentanyl is odorless, tasteless, and can be made to look like a powder, or candy, and/or can be disguised as other pills. Recently California has been dealing with the rise of rainbow fentanyl, which are pills that resemble multi-colored candy similar to skittles or sweet-tarts. Fentanyl remains the deadliest drug threat facing this country.
HUSD encourages all parents to talk to their children about the dangers of drugs, including fentanyl. Remind your children not to ingest powders, pills, or candy if they don’t know where they came from. It is also important to monitor your children’s whereabouts and acquaintances. If your child is struggling with drug addiction call 988 to get them help right away. If you see or come in contact with fentanyl, do not touch the substance and immediately contact law enforcement at (760) 956-5001. And if you come in contact with someone you suspect is experiencing an overdose call 911 immediately. We all look forward to a fun-filled Halloween, but HUSD would like to remind you to closely inspect your child’s Halloween trick-or-treating candy this year. If you would like more information about the dangers of fentanyl please go to our Fentanyl Resources Page